Acyclovir Neurotoxicity in a Peritoneal Dialysis Patient: Report of a Case and Review of the Pharmacokinetics of Acyclovir
Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis)
Seyed-Ali Sadjadi, Surakshya Regmi, Tony Chau
Nephrology Section, Jerry L Pettis Veterans Memorial Medical Center, Loma Linda, CA, USA
Am J Case Rep 2018; 19:1459-1462
Available online: 2018-12-09
The elderly population in the United States and the world is rapidly increasing. With aging, immunity and kidney function decrease, thus predisposing people to viral illnesses for which there is no effective prophylaxis. Herpes zoster afflicts the elderly and other immunocompromised patients, like those with end-stage renal disease, transplant recipients, and cancer patients, causing significant morbidity and sometimes mortality. Treating herpes zoster becomes problematic when the regular pharmacokinetics of the antiviral drugs are disturbed.
CASE REPORT: An 83-year-old African American man with end-stage kidney disease (ESRD) and on chronic peritoneal dialysis (PD) developed herpes zoster, for which he received the manufacturer-recommended intravenous dose of acyclovir. Shortly after taking the medication, he developed confusion, disorientation, and visual hallucinations. He was switched from PD to hemodialysis (HD), with successful recovery. Examination of the cerebrospinal fluid for meningitis and imaging studies of the head were negative. Serum levels of acyclovir were elevated.
CONCLUSIONS: Even when the acyclovir dose is properly adjusted for kidney function based on the current manufacturer’s recommendations, it can cause neurotoxicity. Here, we discuss the pharmacokinetics of acyclovir and make some recommendations with regard to dose adjustment in patients with ESRD.
Keywords: acyclovir, Dialysis, Neurotoxicity Syndromes